Alert archive / Alabama / Frost Advisories in 2012

Frost Advisory 5, NWS Birmingham, AL

November 15, 201214 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Nov 15, 2012, 10:05 PM CST for 14 counties in Alabama. It took effect at Nov 16, 2012, 3:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2012, 10:05 PM CST (04:05 UTC)
In effect from
Nov 16, 2012, 3:00 AM CST
Expired
Nov 16, 2012, 7:00 AM CST
In force
4 hr
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Chilton County, AL, Clay County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Marengo County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 35 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WWUS74 KBMX 160405
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 PM CST THU NOV 15 2012

...COLD TEMPERATURES ARE POSSIBLE ONCE AGAIN ACROSS PORTIONS OF
CENTRAL ALABAMA...

.A COLD AIR MASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA.
LOCATIONS ALONG AND NORTH OF A LINE FROM MILLPORT...TO ONEONTA...
TO HEFLIN WILL EXPERIENCE TEMPERATURES IN THE LOWER 30S WEDNESDAY
MORNING. AREAS SOUTH OF THIS LINE MAY ALSO EXPERIENCE TEMPERATURES
NEAR 32 DEGREES BUT WILL SHOULD BE A TAD MILDER...ALONG WITH
POTENTIAL FOR PATCHY FROST ALL THE WAY TO NORTH OF A LINDEN...TO
CLANTON...TO ROANOKE LINE.

ALZ011>015-017>021-026-161300-
/O.NEW.KBMX.FZ.W.0005.121116T0900Z-121116T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-ST. CLAIR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...PELL CITY...MOODY
1005 PM CST THU NOV 15 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 7 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 7 AM CST FRIDAY. 

* TEMPERATURES...WILL FALL INTO THE LOWER 30S ACROSS THE NORTHERN
  SECTIONS OF CENTRAL ALABAMA...OR GENERALLY ALONG AND NORTH OF A
  MILLPORT...TO ONEONTA...TO HEFLIN LINE. A FEW RURAL LOCATIONS
  COULD SEE UPPER 20S.

* IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE 
  PLANTS OR SHRUBS. ANIMALS WILL ALSO NEED EXTRA PROTECTION FROM 
  THE COLD.  

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ022>025-027>035-039-161300-
/O.NEW.KBMX.FR.Y.0005.121116T0900Z-121116T1300Z/
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-
INCLUDING THE CITIES OF...CARROLLTON...TUSCALOOSA...BIRMINGHAM...
HOOVER...COLUMBIANA...PELHAM...ALABASTER...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN
1005 PM CST THU NOV 15 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 7 AM CST FRIDAY. 

* TEMPERATURES...WILL FALL INTO THE MID 30S.

* IMPACTS...OF FROST INCLUDE THE POSSIBILITY OF SENSITIVE 
  OUTDOOR PLANTS BEING KILLED IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 15, 5:51 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Nov 15, 5:51 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CST THU NOV 15 2012

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

CURRENT WATER VAPOR IMAGERY INDICATES A RATHER WEAK UPPER LEVEL
SHORTWAVE MOVING ACROSS THE CAROLINAS TOWARDS THE MID-ATLANTIC.
RATHER ZONAL UPPER LEVEL FLOW ACROSS THE LOWER MISSISSIPPI RIVER
VALLEY WITH A RIDGE AMPLIFYING ACROSS THE ROCKY MOUNTAINS. CLOSER
TO HOME CLOUDS HAVE HUNG IN ACROSS THE SOUTHEAST FOR MUCH OF THE
DAY. THESE CLOUDS ARE THANKS TO LOW LEVEL CONVERGENCE AS A TROUGH
AT 850 MB LAGS BEHIND THE UPPER LEVEL TROUGH. MODELS HAVE BEEN
RATHER POOR WITH HANDLING THE LOW LEVEL MOISTURE. TEMPERATURES
TODAY HAVE VARIED SIGNIFICANTLY ACROSS THE CWA TODAY DUE TO CLOUDS
ACROSS THE SOUTHEAST AND CLEAR SKIES FURTHER TO THE NORTHWEST. AT
3 PM...TEMPERATURES RANGED FROM 53 DEGREES AT TROY TO 63 AT
TUSCALOOSA.

FOR TONIGHT...CLOUDS ACROSS THE SOUTHEAST CONTINUE TO BE A
CHALLENGE. LOW LEVEL FLOW...ESPECIALLY AT 850MB...LOOKS TO REMAIN
CONVERGENT ACROSS THE SOUTHEAST. THEREFORE...KEPT CLOUD COVER ACROSS
THE SOUTHEAST DURING THE OVERNIGHT HOURS. TEMPERATURES FURTHER TO
THE NORTHWEST SHOULD DROP DOWN TO NEAR FREEZING WITH MOSTLY CLEAR
SKIES AND LIGHT WINDS. DUE TO THIS...INCLUDED PATCHY FROST IN THE
FORECAST ACROSS THE NORTH AND WEST. HOWEVER...PATCHY HIGH CLOUDS
COULD BE THE LIMITING FACTOR FOR WIDESPREAD FROST FORMATION
OVERNIGHT.

ON FRIDAY...A HIGHLY AMPLIFIED TROUGH WILL MOVE ACROSS THE FORECAST
AREA. HOWEVER...THE ATMOSPHERE WILL REMAIN RATHER DRY WITH PW VALUES
BELOW 0.5 INCHES. LOW LEVEL CONVERGENCE AND EASTERLY FLOW WILL
CONTINUE ACROSS THE SOUTHEAST. AGAIN...THIS COULD PRODUCE LOW LEVEL
CLOUD COVER ACROSS THE SOUTHEAST AND MAKE FOR A CHALLENGING
TEMPERATURE FORECAST ON FRIDAY AND FRIDAY NIGHT AND COULD CONTINUE
INTO THE WEEKEND.

EARLY NEXT WEEK...UPPER LEVEL FLOW BECOMES MORE ZONAL WITH AN
EMBEDDED SHORTWAVE TROUGH MOVING IN FROM THE WEST. THE VERTICAL
PROFILE BEGINS TO BECOME SATURATED WITH THE ONLY CHANCE OF RAIN IN
THE FORECAST FOR LATE TUESDAY INTO EARLY WEDNESDAY. SURFACE HIGH
PRESSURE AND AN UPPER LEVEL RIDGE BUILDS IN BEHIND THE TROUGH FOR
THE MIDDLE TO LATER PART OF NEXT WEEK.

MA

&&

.AVIATION...
00Z TAF DISCUSSION.

HIGH CLOUDS WILL CONTINUE TO STREAM EASTWARD ACROSS THE AREA THIS
EVENING...WITH VFR CONDITIONS EXPECTED TO PREVAIL AT BHM/EET/TCL
THRU THE PERIOD. LOW LEVEL CONVERGENCE HAS KEPT MVFR CIGS IN AT TOI
ALL DAY TODAY...BUT THE LATEST SATELLITE IMAGERY SHOWS THE LOW CLOUD
DECK BEGINNING TO BREAK UP. BELIEVE THERE COULD BE A BRIEF PERIOD OF
TIME WITH ONLY PARTLY CLOUDY SKIES BEFORE THE LOW CLOUDS SET BACK
IN. HAVE CONTINUED THE TREND OF BRINGING MVFR CIGS BACK IN AT
MGM/TOI AROUND 09Z. NOT AS CONFIDENT THAT ANYTHING WILL MAKE IT TO
ANB SO WILL KEEP PREVAILING VFR CONDITIONS THERE. CLOUDS SHOULD
BEGIN TO EXIT THE SOUTHEAST BY MID MORNING FRIDAY. OF COURSE THINGS
COULD CHANGE CONSIDERING MODELS HAVE HANDLED THE STRATUS DECK POORLY
THESE LAST COUPLE DAYS.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     33  60  34  62  35 /   0   0   0   0   0
ANNISTON    35  60  35  62  37 /   0   0   0   0   0
BIRMINGHAM  36  61  37  63  38 /   0   0   0   0   0
TUSCALOOSA  35  63  36  64  39 /   0   0   0   0   0
CALERA      37  61  39  63  40 /   0   0   0   0   0
AUBURN      40  60  40  62  41 /   0   0   0   0   0
MONTGOMERY  40  60  40  64  40 /   0   0   0   0   0
TROY        42  59  41  62  40 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 15, 6:10 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CST THU NOV 15 2012

ALZ011>015-017>050-170015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
610 PM CST THU NOV 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 10:05 PM CSTFreeze WarningBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, Fayette and 5 more9 hr
Nov 16, 3:08 PM CSTFrost AdvisoryBMXBibb, Blount, Calhoun, Chambers, Cherokee, Clay and 15 more16 hr

Nearby

Frost Advisories in Alabama, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.